Share Facebook
Crohn's Disease Forum » Tests for IBD » MRE - the contrast?!


06-12-2014, 09:50 AM   #1
crashdoll
 
Join Date: Jun 2014
MRE - the contrast?!

It is suspected I may have Crohn's in small bowel. I have been vomiting on and off for months and over time, have become more and more unwell. Gastroenterologist brushed me off when I said I was worried about drinking the contrast but over the last few weeks, I have been unable to keep large amounts of fluid down. He said I will have to drink it again it if I vomit it up! How did you find drinking the contrast? Has anyone else been in my position?

Thanks in advance.
06-12-2014, 10:31 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Just make sure they give you a straw and sip slowly. They try not to rush you because they know people want to puke it up. It doesn't taste bad but it's just mucus like Gatorade. Just take your time and lots of breaths. They might be able to give you Zofran to help you not throw up.
06-12-2014, 12:06 PM   #3
Clash
Forum Monitor
 
Clash's Avatar
My son has done the MRE, he chose an ng tube to take in the barium shake instead of drinking it. Also, with MRE, 45 minutes in they give you glucogon, which made him very nauseated for a few minutes. The doc said this was very common with the glucagon and most will vomit with it. It is given through his IV.

MRE was a bit harder on C than the MRI. With MRI, the drink was more watery not shake like and he was able to lay flat in the machine, whereas, with MRE you are propped on these foam pieces in an awkward laying position. MRI has IV contrast, MRE has IV contrast and glucagon. The MRE takes a bit longer as well.
__________________
Clash
Mom to
C age 19
dx March 2012 CD

CURRENT MEDS: MTX injections, Stelara


Dx May 2014: JSpA
8/2014 ileocecectomy
9/2017 G tube

PAST MEDS: remicade, oral mtx, humira
06-12-2014, 02:34 PM   #4
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
The volume of liquid is quite a lot, I imagine it could be difficult if you're finding it hard to keep liquids down although for me I had quite a lot of time to drink it. I had to drink klean prep for my MRE and it made my tummy feel quite unsettled, but other people have reported drinking different contrasts. I took some cordial to mix in which helped with the taste and made it much easier to get down and stopped me from feeling quite so nauseous. You could ask for an anti-nausea med or an naso-gastric tube to have the contrast through, which might help. I think your doctor is being very insensitive but in a way he is right, if you can't get enough contrast down you then they may not be able to perform the test. Apart from an anti-nausea med or an NG tube, all you can do is try your best. They can't force you to do anything and if the contrast makes you too unwell then you should have the choice to stop.
__________________
Symptoms from the age of 12. Mis-diagnosed with UC at the age of 13, and later diagnosed with Crohn's in January 2012 at 24 years old. Disease mainly in terminal ileum.


Current meds:
Azathioprine, Allopurinol, Calcichew D3-Forte, Fortijuice, Alendronic acid, Ranitidine

Previous meds:
Augmentin, Doxycycline, Lansoprazole, Asacol, Pentasa, Prednisolone, Entocort, Cipro, Flagyl, Elemental Extra 028
06-12-2014, 07:23 PM   #5
chuckmya
Senior Member
 
chuckmya's Avatar
@ nonutsnoglory......so funny you should mention that the MRE contrast reminded you of mucous!!! As I was drinking the 2nd container I said to my husband that it had the consistency of flem! Yuk!!!! I vomited 3 times but swallowed it as I knew I would have to start all over if I didn't! One would think they could flavor that contrast so it wasn't so repulsive! And decrease the volume needed! Who drinks that much fluid @ one time???? I certainly can't!!! Lol.
06-12-2014, 07:25 PM   #6
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
It's pretty nasty in terms of consistency but mine usually has a lemon/lime hint flavor for MRI and for the SBFT a chalk like flavor. They are all yuck lol.
06-12-2014, 07:37 PM   #7
chuckmya
Senior Member
 
chuckmya's Avatar
Omg!!! So sorry for the inadvertent name change! Again I apologize!!!
06-12-2014, 07:44 PM   #8
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
They added Crystal light to my son's and he said it didn't taste bad at all.

He did not have a problem drinking the liquid. We were worried about it as well but he handled it well. They did give him zofran before he started to drink it, he never ended up with any nausea.

I hope all goes well. (((Hugs))))
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
06-17-2014, 12:16 PM   #9
Bareket
 
Bareket's Avatar
 
Join Date: May 2014
Location: Englewood, New Jersey
Crashdoll- Some MRE labs are using a new formula. It is just Miralax and water, pretty tasteless. Seems to go down easily, then they use an IV for the contrast. I would ask your doctor/hospital if they could use this instead. The problem may be that you still need to drink about 24 ounces of it, and it sounds like you also have issues with volume. Hope you find something that works.
06-19-2014, 12:46 PM   #10
BureaucraticNightmare
 
BureaucraticNightmare's Avatar
 
Join Date: Jul 2013
Location: Washington, DC

My Support Groups:
I just had this procedure about a week ago and had to drink three 16-oz containers of barium sulfate solution, followed by another 16 oz of water.

I used to be a VERY heavy drinker (2 years sober, wooo!), so suffice it to say, I'm pretty good at chugging unpleasant-tasting stuff in a hurry. So, take this with a grain of salt, but it actually wasn't *that* bad.

I agree with people who say the glucagon is the worst part. That stuff made me feel gross for a while.

I got lucky as far as side effects from the barium go -- I've heard about people having accidents while in the MRI machine, but I didn't get diarrhea until about two hours after I finished the contrast, by which time I was home. All told, the whole experience was unpleasant, but honestly not all that different from a typical bad digestive day.

The worst part for me, by far, was my TINY bladder. Chugging 64 ounces of fluid in 45 minutes then having to sit still for an hour of imaging = AHHHHHH.
__________________
My psychiatry textbook never mentioned pooping blood as a side effect of anxiety.
06-19-2014, 01:01 PM   #11
If*
Senior Member
 
Join Date: Apr 2013
I can barely make it through test that involves drinking any solution. I noticed last time the solution was much thinner and less disgusting, however i always end up throwing up right after the test and intermittent for a couple days following. I also found eating a little as soon as i could after to help relieve some nausea and ease the bad taste and smell.
They say drink plenty of fluids after it helps the stuff pass through.
I wish you the best, you can get through this
06-27-2014, 12:33 PM   #12
littlemissh
Senior Member
 
littlemissh's Avatar
 
Join Date: Dec 2010
Location: United Kingdom

My Support Groups:
I struggle with drinking the fluids and vomited barium over the X-ray room for my SBFT and couldn't keep the fluid down for the CT scan either. An ng tube was put down but I vomited that up as well, so for my CT they ended up putting it through a nasojejuanal tube.
They eventually discovered I have gastroparesis and that is why I have had trouble with the volumes.

Crashdoll, you could enquire about an NG tube before you go so they can be prepared if you cannot manage the drinks.
__________________
Diagnosed Crohns small bowel 2010,Gastroduodenal crohn's Jan 2012. Gastroparesis june 2014.
Duodenal perforation/peritonitis nov 2011. Portacath placed Nov 2013. Gastric pacemaker 2015.
Perforated jejenum/peritonitis oct 2015, PEJ for enteral feeding nov 2015

On Humira every 7 days, intermittent iv iron, regular blood transfusions :faint:
On TPN since March 2016.
07-21-2014, 01:06 PM   #13
deborah76511
 
deborah76511's Avatar
 
Join Date: Jul 2014
Location: Temple, Texas

My Support Groups:
I'm just curious, has anyone every used Miralax for an MRE? I can not handle the contrast at all! so my doctor is letting me use Miralax instead.
Reply

Crohn's Disease Forum » Tests for IBD » MRE - the contrast?!
Thread Tools


All times are GMT -5. The time now is 03:12 AM.
Copyright 2006-2017 Crohnsforum.com